An 82-year-old female established patient diagnosed with ankylosing spondylitis in multiple joints returns to the office for her second infliximab infusion. She denies any fevers, cough or concurrent illness. Her joint pain is 7 on a scale of 1–10. She complains of achy pain in the cervical, lumbar and sacral regions of her spine. She is also on a non-steroidal anti-inflammatory drug. No changes were made to her medications. She weighs 172 lbs., her height is 5’5”, and her BMI is 29. Her past history, family history and social history have not changed since her first infusion.
Explore this issueThe Rheumatologist: Vol 11 – No 4 – April 2017
Also by this Author
She is administered 50 mg of diphenhydramine as a prophylactic measure against possible drug reaction. Her IV port is started at 10:10 a.m., and an IV infliximab 400 mg infusion is started at 10:25 a.m. Twenty-two minutes into the infusion, the patient has a severe reaction with shortness of breath. The infusion is stopped at 10:47 a.m., and the saline hydration is pushed at 10:57 a.m.—to flush the infliximab—and is completed at 11:28 a.m. She is seen by the physician, and a detailed exam is performed with medical decision making of moderate complexity. When the infusion was discontinued, there was drug wastage of 360 mg of infliximab.